Article Text

Download PDFPDF
Out of sight: a lesson in drug errors

Abstract

A 76-year-old man developed recurrent encephalopathy, visual disturbance, myoclonus, generalised seizures and atonic drop attacks on a background of a gastrectomy for adenocarcinoma and stable chronic lymphocytic leukaemia. He presented to three different hospitals and was admitted twice, with normal investigations. His symptoms transiently improved during each admission (and with starting levetiracetam) but recurred each time on hospital discharge. Subsequent careful inspection of his medication box identified that his community pharmacy had in error been dispensing baclofen 80 mg per day instead of his prescribed Buscopan 80 mg per day. This case highlights the importance of physically inspecting a patient’s medications and emphasises the spectrum of baclofen-related toxicity; it also highlights potential deficiencies in the pharmacy dispensary process and the need for multiple checks by patients and professionals.

  • seizures
  • encephalopathy
  • baclofen
  • myoclonus
  • drug errors
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.